Format

Send to

Choose Destination
See comment in PubMed Commons below
Drug Intell Clin Pharm. 1986 Oct;20(10):780-2.

Vancomycin-induced neutropenia.

Abstract

A case of vancomycin-induced neutropenia is presented with a review of other reported cases in the literature. A 59-year-old white female was started on vancomycin therapy for a chronic infection of a total left hip replacement. After 38 days of treatment, the patient developed a severe leukopenia with a white blood cell count of 1700/mm3 and the presence of only occasional neutrophils. Upon discontinuation of vancomycin, the leukocyte and neutrophil counts promptly increased with full recovery in one week. Subsequently, the patient was restarted on a five-day course of vancomycin at a lower dose that proved uneventful with no recurrence of neutropenia. It is unclear whether the neutropenia would have recurred with a longer course of vancomycin. A review of the literature suggests that an immunologic mechanism may be responsible for the reaction. Physicians and other health professionals should be aware that neutropenia is a potential reaction of patients receiving prolonged vancomycin treatment.

PMID:
3769767
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center